Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Amarillo, TX

June 12, 2018Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 2018, 6:59 PM CDT for Armstrong County, Carson County, Texas. It was in force for 76 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 6:59 PM CDT (23:59 UTC)
Expired
Jun 12, 2018, 8:15 PM CDT
In force
76 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:00 PM CDTHAIL 2.5Panhandle, TX
Jun 12, 7:38 PM CDTHAIL 1.75Conway, TXAT 207 AND I40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:40 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1158 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS54 KAMA 122359
SVRAMA
TXC011-065-130115-
/O.NEW.KAMA.SV.W.0142.180612T2359Z-180613T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
659 PM CDT TUE JUN 12 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Armstrong County in the Panhandle of Texas...
  Southern Carson County in the Panhandle of Texas...

* Until 815 PM CDT

* At 659 PM CDT, a severe thunderstorm was located over Panhandle,
  moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Panhandle, White Deer and Washburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3549 10143 3553 10110 3511 10125 3515 10161
TIME...MOT...LOC 2359Z 036DEG 6KT 3533 10138 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Guerrero
2 follow-up statements
323 
WWUS54 KAMA 130003
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
703 PM CDT TUE JUN 12 2018

TXC011-065-130115-
/O.CON.KAMA.SV.W.0142.000000T0000Z-180613T0115Z/
Armstrong TX-Carson TX-
703 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN ARMSTRONG AND SOUTHERN CARSON COUNTIES...

At 703 PM CDT, a severe thunderstorm was located over Panhandle,
moving southwest at 5 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Panhandle, White Deer and Washburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3549 10143 3553 10110 3511 10125 3515 10161
TIME...MOT...LOC 0003Z 036DEG 6KT 3532 10138 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Guerrero
654 
WWUS54 KAMA 130035
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
735 PM CDT TUE JUN 12 2018

TXC011-065-130115-
/O.CON.KAMA.SV.W.0142.000000T0000Z-180613T0115Z/
Armstrong TX-Carson TX-
735 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN ARMSTRONG AND SOUTHERN CARSON COUNTIES...

At 735 PM CDT, a severe thunderstorm was located 5 miles southwest of
Panhandle, moving southwest at 5 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Panhandle and Washburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3536 10149 3535 10117 3511 10125 3515 10161
TIME...MOT...LOC 0035Z 036DEG 6KT 3528 10142 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:04 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 12, 6:04 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
604 PM CDT Tue Jun 12 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Thursday except in and near showers and thunderstorms between 00Z
and 14Z Wednesday with MVFR conditions possible. East and
southeast winds 10 to 20 knots will diminish to around 5 to 15
knots after 07Z and 09Z Wednesday and then becoming south 15 to 25
knots with gusts to near 30 knots after 15Z to 16Z Wednesday.
Winds will be stronger and erratic in and near thunderstorms at
all three TAF sites between 00Z and 14Z Wednesday with gusts to 40
to 50 knots or higher.

Schneider

&&

.PREV DISCUSSION... /Issued 247 PM CDT Tue Jun 12 2018/

DISCUSSION...
We are keeping our eye on a few different features across the region
that may spark showers and thunderstorms. One is a boundary that
lies from southwest to northeast across the Panhandles from near
Bootleg to Beaver. An outflow boundary moving west from western
Oklahoma and an upper level short wave trough moving east from
Colorado. The best chance of shower and thunderstorm development
this afternoon looks to be across the northeast CWA where the
boundary that is already across the area interacts with the
outflow boundary moving west from Oklahoma. This area also has the
best CAPE and wind shear. More showers and thunderstorms are
expected to move this way from Colorado and New Mexico late this
afternoon and tonight in association with the short wave. Not sure
if showers and thunderstorms can get going in the southwest near
the boundary, so this area will have the lowest pops through
tonight.

On Wednesday, some lingering showers and thunderstorms may still be
going on across the northeast CWA in the morning, but more
showers and thunderstorms are expected to develop in the west
ahead of yet another short wave trough.

Will leave the forecast dry Thursday through Saturday as the upper
level ridge influences our weather.

By Sunday, the upper level ridge moves far enough east to allow deeper
moisture and several short wave troughs to move across the region
again. So, have continued with pops Sunday through the rest of
the forecast.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 12, 4:43 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
443 PM CDT Tue Jun 12 2018

OKZ001>003-TXZ001>020-317-131100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. Some of the
storms may become severe with large hail and damaging winds the
main threats. A Severe Thunderstorm Watch is in effect until 11
PM for most of the Texas and Oklahoma Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Wednesday
and again Sunday and Monday. Some of the storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and spotter groups should be ready for activation
may be needed this afternoon and this evening.

Schneider

In the hours before

Local storm report, Jun 12, 6:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             6 NE PANHANDLE          35.40N 101.31W
06/12/2018  E2.25 INCH       CARSON             TX   BROADCAST MEDIA

&&

CORRECTED EVENT

EVENT NUMBER AMA1800241

MJG
Local storm report, Jun 12, 6:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E2.50 INCH       CARSON             TX   LAW ENFORCEMENT

            REPORTS OF GOLFBALL TO HEN EGG SIZE HAIL IN PANHANDLE.

&&

EVENT NUMBER AMA1800245

SCHNEIDER
Local storm report, Jun 12, 6:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E2.50 INCH       CARSON             TX   LAW ENFORCEMENT

            REPORTS OF HEN EGG TO TENNIS BALL SIZE HAIL IN
            PANHANDLE.

&&

CORRECTED REMARKS

EVENT NUMBER AMA1800245

SCHNEIDER
Local storm report, Jun 12, 6:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E1.50 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1800246

LG
Local storm report, Jun 12, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             1 S PANHANDLE           35.33N 101.38W
06/12/2018  E1.75 INCH       CARSON             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1800247

LG
Special weather statement, Jun 12, 6:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
649 PM CDT TUE JUN 12 2018

OKZ003-130015-
Beaver OK-
649 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 715
PM CDT...

At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Englewood to near Slapout.
Movement was east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gate, Knowles, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3651 10000 3651 10029 3662 10058 3700 10031
      3700 10000
TIME...MOT...LOC 2349Z 287DEG 14KT 3696 10002 3666 10012

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:36 PM CDTSpecial Weather StatementAMARoberts39 min
Jun 12, 4:09 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts66 min
Jun 12, 5:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray54 min
Jun 12, 5:14 PM CDTSevere Thunderstorm WarningAMAGray, Hutchinson, Ochiltree, Roberts61 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningAMACarson, Gray61 min
Jun 12, 6:14 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts76 min
Jun 12, 6:26 PM CDTFlash Flood WarningAMACarson3 hr
Jun 12, 6:40 PM CDTAreal Flood AdvisoryAMACarson, Gray, Hutchinson, Moore, Roberts3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.